Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 3, 2023, 12:38 AM CDT for Clay County, Richland County, Illinois. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2023, 12:38 AM CDT (05:38 UTC)
- Expired
- Aug 3, 2023, 6:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 75 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 1:40 AM CDT | FLASH FLOOD | 1 Ne Xenia, IL | 3 feet of water on Rt. 50. |
| Aug 3, 3:45 AM CDT | FLASH FLOOD | Xenia, IL | Roads closed in town due to flooding. |
| Aug 3, 3:55 AM CDT | RAIN 5.62 | Xenia, IL | 5 hour total. |
| Aug 3, 4:15 AM CDT | RAIN 3.6 | Flora, IL | |
| Aug 3, 4:25 AM CDT | RAIN 6.4 | Xenia, IL | |
| Aug 3, 6:10 AM CDT | FLASH FLOOD | 3 Sw Flora, IL | Car flooded on Coon Creek Road with water up to the hood. |
| Aug 3, 6:30 AM CDT | RAIN 2.35 | 6 Sse Clay City, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WGUS53 KILX 030538
FFWILX
ILC025-159-031145-
/O.NEW.KILX.FF.W.0016.230803T0538Z-230803T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1238 AM CDT Thu Aug 3 2023
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Clay County in south central Illinois...
Southwestern Richland County in southeastern Illinois...
* Until 645 AM CDT Thursday.
* At 1238 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Flora, Louisville, Clay City, Noble, Xenia, Parkersburg, Calhoun,
Iola, Sailor Springs, Ingraham, Schnell, Oskaloosa and Olney Noble
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3890 8869 3883 8828 3857 8793 3857 8815
3860 8815 3861 8870
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
253 follow-up statements
750
WGUS73 KILX 030657
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
157 AM CDT Thu Aug 3 2023
ILC159-030707-
/O.CAN.KILX.FF.W.0016.000000T0000Z-230803T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richland IL-
157 AM CDT Thu Aug 3 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN RICHLAND
COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3860 8829 3861 8870 3883 8869
$$
ILC025-031145-
/O.CON.KILX.FF.W.0016.000000T0000Z-230803T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay IL-
157 AM CDT Thu Aug 3 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT THIS
MORNING FOR SOUTHWESTERN CLAY COUNTY...
At 157 AM CDT, local law enforcement reported thunderstorms
producing heavy rain in Xenia. Between 2 and 5 inches of rain have
fallen. The expected rainfall rate is 0.5 to 1 inch in 3 hours.
Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Flora, Xenia and Oskaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3860 8829 3861 8870 3883 8869
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 3 HOURS
$$
25018
WGUS73 KILX 030906
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
406 AM CDT Thu Aug 3 2023
ILC025-031145-
/O.CON.KILX.FF.W.0016.000000T0000Z-230803T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay IL-
406 AM CDT Thu Aug 3 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT THIS
MORNING FOR SOUTHWESTERN CLAY COUNTY...
At 406 AM CDT, local law enforcement reported thunderstorms
producing heavy rain in Xenia. Between 4 and 7 inches of rain have
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Flora, Xenia and Oskaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3860 8829 3861 8870 3883 8869
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
25822 WGUS73 KILX 031141 FFSILX Flash Flood Statement National Weather Service Lincoln IL 641 AM CDT Thu Aug 3 2023 ILC025-031151- /O.EXP.KILX.FF.W.0016.000000T0000Z-230803T1145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clay IL- 641 AM CDT Thu Aug 3 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 645 AM CDT THIS MORNING FOR SOUTHWESTERN CLAY COUNTY... Flood waters are receding. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3860 8829 3861 8870 3883 8869 $$ 25
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 11:30 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 2, 11:30 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1130 PM CDT Wed Aug 2 2023 .SYNOPSIS... Issued at 320 PM CDT Wed Aug 2 2023 Widespread clouds will continue through tomorrow as another weather system develops east of the state and moves across southwest Illinois tonight. Showers and thundershowers will become more widespread this evening across western portions of the area, particularly southwest of a Macomb to Lawrenceville line. Additional sporadic chances for thunderstorms will exist through the weekend, while temperatures return to more normal levels. && .UPDATE... Issued at 752 PM CDT Wed Aug 2 2023 Main challenge remains with the axis of heavy rain overnight. Per coordination with WPC, and trends seen on the most recent high-res models, the main axis appears to be setting up a bit further southwest, and the moderate risk of excessive rainfall has been nudged out of our coverage area. Still would not be surprised to see some periods of heavier rain in the Springfield-Lawrenceville corridor, from late this evening through about 3-4 am. Recent updates have been to update the rain trends through Thursday morning, significantly dropping them near/north of I-74 through much of tonight, and north of I-72/Danville Thursday morning. Geelhart && .SHORT TERM... (Through Late Thursday Night) Issued at 320 PM CDT Wed Aug 2 2023 Light showers will continue into early this evening, but diminish at the same time. The next wave of precipitation will begin later this evening into the overnight hours as another area of storms develops over northern MO/southern IA north of a sfc warm front...on the nose of the low level jet. These storms will move east then southeast across parts of MO and western IL. The heaviest rain axis should be along the Miss River with some showers and storms affecting parts of the CWA, mainly along and west of a Macomb to Lawrenceville line. Most areas west of that line will see rainfall amounts of over .50 inches. However, further west into Clay county, rainfall amounts could reach 1.5 to 2 inches. The 1 inch line will run from Scott county to north of Effingham to near Robinson...near the Wabash river. Some higher amounts will be possible, but amounts should stay less then flash flood guidance values, so no Flood Watch was issued for southeast Illinois. Most of the precip will be after midnight tonight and then should begin to wane Thursday morning into Thursday afternoon. Precip could linger in the far southeast Thursday evening, but most of the CWA will be dry Thur afternoon through Thur night. Cloud cover through the period will temper temperatures with afternoon highs tomorrow in the 80 to 85 degree range. Lows tonight and tomorrow night will be in the 60s. Auten && .LONG TERM... (Friday through Next Wednesday) Issued at 320 PM CDT Wed Aug 2 2023 After a break in the precip, Friday into Fri evening, another around of showers and storms will move through the area over the weekend. Beyond this weekend through the middle of next week, some chances will exist, but timing and intensity of any precip during the extended period is hard to pinpoint at this time. Temps for Friday through the weekend will remain warm and around normal. Temps next week will be slightly on the cooler side, in the lower to middle 80s. Auten && .AVIATION... (For the 06z TAFs through 06z Thursday Night) Issued at 1130 PM CDT Wed Aug 2 2023 Earlier MVFR conditions have shown some improvement over the last few hours, but clearing northwest and north of KPIA has resulted in quick development of ceilings below 2000 feet. In addition, there remains some low stratus on the fringes of a convective complex over Missouri, with 400 foot ceilings as close to central Illinois as a KUIN-K3LF line at 04Z. Latest HRRR and 00Z HREF guidance show expansion of IFR/LIFR ceilings taking place over central Illinois through 09Z. Conditions near KPIA/KBMI begin to improve by 15Z and all sites are expected to be VFR by 18Z. Bulk of the thunder chances through the period look to remain south of central Illinois, though cannot rule out some VCTS at KSPI through about 09Z. Geelhart && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 2, 3:20 PM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 320 PM CDT Wed Aug 2 2023 ILZ036-040-041-047>052-061-066-067-071-072-032030- Fulton-Schuyler-Mason-Cass-Menard-Scott-Morgan-Sangamon-Christian- Shelby-Effingham-Jasper-Clay-Richland- 320 PM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible late this afternoon and tonight. While severe weather is not expected, gusty winds are possible in stronger storms. There is a risk for excessive rainfall, which could lead to localized flash flooding and rapid rises on local creeks and streams. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered storms are possible again this weekend. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ027>031-037-038-042>046-053>057-062-063-068-073-032030- Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Logan-De Witt- Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar- Cumberland-Clark-Crawford-Lawrence- 320 PM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible late this afternoon and tonight. While severe weather is not expected, gusty winds are possible in stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered storms are possible again this weekend. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Delaney
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.